ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO685

Thrombotic Microangiopathy Following Y90-Dotatate Treatment

Session Information

Category: Trainee Case Report

  • 1500 Onco-Nephrology

Authors

  • Griffiths, Kathryn Jane, Epsom and St Helier University Hospital NHS Trust, London, United Kingdom
  • Swift, Pauline A., Epsom and St Helier University Hospital NHS Trust, London, United Kingdom
  • Doshi, Rukma, Epsom and St Helier University Hospital NHS Trust, London, United Kingdom
  • Sood, Bhrigu Raj, Epsom and St Helier University Hospital NHS Trust, London, United Kingdom
Introduction

Gastro-entero-pancreatic neuroendocrine tumours are rare; the expression of somatostatin receptors enables treatment with radiolabelled somatostatin analogues such as Yttrium labelled octreotide (Y90-dotatate). Patients are routinely consented for non-specific renal toxicity prior to treatment.

Case Description

We present the case of a 49 year old woman with a well differentiated neuroendocrine tumour. She was treated with lanreotide (long acting somatostatin analogue) but follow up scans demonstrated progressive disease and she was then treated with three cycles of Y90-Dotatate therapy (4.0 GBq).

Four months later she presented with shortness of breath with a haemoglobin of 69 g/L, platelet count of 132 x 109/L and creatinine of 145 umol/L. She had previously normal renal function. Over the following days the platelet count fell further to 55 x 109/L at the lowest and she was hypertensive. A blood film demonstrated fragments. Three stool cultures were negative for shigella toxin and e.coli. An ADAMST13 demonstrated >10% activity. She was commenced on plasma exchange, receiving five 1.5L cycles with fresh frozen plasma. The case was discussed with the National Renal Complement Therapeutics Centre, Newcastle, UK. It was thought that this was not in keeping with a complement driven process amenable to Eculizumab treatment. The platelet count gradually increased to normal range with the haemoglobin remaining stable around 80g/L during plasma exchange. A renal biopsy was performed which demonstrated morphological features compatible with a TMA. Since stopping plasma exchange, the patient has been followed up in the renal clinic, with focus on good blood pressure control but renal function appears to be declining slowly.

Discussion

TMA has been described in association with Y90-Dotate therapy and this case demonstrates this rare complication which carries a poor renal prognosis.

Renal biopsy: glomerulus showing thrombi in capillary loops and basement membrane thickening; mesangiolysis; aneurysmal dilatation of capillary loops; background acute tubular necrosis.